Blizzard, Toole
- When
- January 2, 8:00 AM MST to 1:00 PM MST
- Where
- Toole forecast zone
- Reported by
- Trained Spotter
Heavy snow, wind gusts to 60 mph and visibilities less than one-quarter mile were reported at Oilmont.
Heavy snow combined with strong north winds to create blizzard conditions across portions of the Hi-Line. Wind gusts to 60 mph along with visibilities less than one-quarter mile were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Heavy snow combined with strong north winds to create blizzard conditions across portions of the Hi-Line. Wind gusts to 60 mph along with visibilities less than one-quarter mile were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 2, 4:54 AM MST, 3 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 454 AM MST FRI JAN 2 2009 UPDATED AVIATION DISCUSSION .DISCUSSION... TODAY THROUGH SUNDAY...ANOTHER IN A SEEMINGLY ENDLESS SERIES OF UPPER LEVEL SHORTWAVE TROUGHS WILL SLIDE ACROSS MONTANA TODAY THROUGH SATURDAY. AT THE SURFACE A STRONG COLD FRONT HAS ALREADY PUSHED THROUGH CUT BANK AND WILL CONTINUE TO SLIDE SOUTH THROUGH THE DAY. WIDESPREAD SNOW WILL PREVAIL ACROSS MY ENTIRE FORECAST AREA TODAY...WITH AREAS OF FREEZING RAIN POSSIBLE THIS MORNING. FORECAST SNOWFALL AMOUNTS ARE ENOUGH THAT I HAVE EXPANDED BOTH THE WINTER STORM WARNING AND WINTER WEATHER ADVISORY TO INCLUDE A LARGER PORTION OF THE FORECAST AREA. TEMPERATURES HAVE BEEN PROBLEMATIC AS SHOULD BE EXPECTED WHEN A STRONG COLD FRONT PUSHES SOUTH DURING THE MORNING AND TEMPERATURES ARE EXPECTED TO FALL THROUGH THE DAY...SO EXPECT THAT THE DAY SHIFT WILL UPDATE TO LOWER TEMPERATURES AT MANY LOCATIONS BY MID MORNING. THE SYSTEM WILL MOVE OUT OF THE AREA WITH SNOW QUICKLY TAPERING OFF DURING THE EVENING HOURS AND SKIES PARTIALLY CLEARING ACROSS NORTH CENTRAL MONTANA. OVERNIGHT LOWS ARE EXPECTED TO PLUMMET WELL BELOW ZERO IN THE NORTH AND TO NEAR OR JUST BELOW ZERO IN THE SOUTHWEST WITH WIND CHILL READINGS REACHING TO 20 OR 30 BELOW. THE TROUGH MOVES EAST OF THE REGION ON SATURDAY AND WEAK RIDGING BUILDS OVER THE NORTHERN ROCKY MOUNTAINS ON SUNDAY. VARIABLE CLOUDS WITH A SLIGHT CHANCE TO CHANCE OF MAINLY MOUNTAIN SNOW SHOWERS WILL PERSIST ACROSS MY FORECAST AREA SATURDAY THROUGH SUNDAY. SURFACE WINDS WILL SHIFT TO THE SOUTHWEST AND INCREASE SATURDAY NIGHT THROUGH SUNDAY...WITH HIGH TEMPERATURES ON SUNDAY EXPECTED TO CLIMB BACK UP INTO THE MID TO UPPER 20S IN THE CHINOOK ZONE WHILE TEENS PREVAIL ELSEWHERE. MPJ SUNDAY NIGHT THROUGH FRIDAY...MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT ON THE OVERALL PATTERN THROUGH NEXT WEEK...CONTINUING TO DEPICT A PROGRESSIVE NW FLOW ALOFT OVER THE REGION WITH SEVERAL DISTURBANCES MOVING THROUGH THE UPPER FLOW THROUGH THE PERIOD. WHILE MODELS AGREE ON THE OVERALL PATTERN...DIFFERENCES IN TIMING/STRENGTH AND TRACK OF INDIVIDUAL FEATURES IN THE FLOW AMPLIFIES AS THE WEEK PROGRESSES...LEADING TO LOWER CONFIDENCE LATER IN THE PERIOD. SHORTWAVE ENERGY MOVING QUICKLY THROUGH UNSTABLE NW FLOW ALOFT WILL BRING A GOOD CHANCE FOR PRECIP OVER THE MTNS WITH AT LEAST A SLIGHT CHANCE ON THE PLAINS/SW MT VALLEYS AS WELL ON MONDAY. COOLER AIR MOVES IN BEHIND THIS SYSTEM ON TUESDAY. WEDNESDAY THROUGH THURSDAY PERIOD FEATURES CONTINUED NW FLOW ALOFT...WITH SOMEWHAT DRIER CONDITIONS AS A RIDGE ALOFT GRADUALLY BUILDS INLAND INTO THE PACIFIC NW...HOWEVER SUFFICIENT MOISTURE IS PRESENT IN THE FLOW FOR CONTINUED PRECIP OVER THE MTNS...ESPECIALLY ALONG THE CONTINENTAL DIVIDE. MODELS THEN BRING A STRONGER SHORTWAVE INTO THE PACIFIC NW ON THURSDAY WHICH DIGS SE THROUGH THE NORTHERN AND CENTRAL ROCKIES THURSDAY NIGHT AND FRIDAY. THIS SYSTEM SHOULD PROVIDE A GREATER CHANCE FOR PRECIPITATION ACROSS MUCH OF THE REGION WITH COOLER TEMPS AGAIN MOVING IN BEHIND THIS SYSTEM. HOENISCH && .AVIATION... UPDATED 1200Z. SURFACE LOW PRESSURE TRACKS EAST ACROSS CENTRAL MT TODAY WHILE AN ARCTIC FRONTAL BOUNDARY AHEAD OF AN AREA OF SURFACE HIGH PRESSURE DROPS SOUTH THROUGH MOST OF NORTH CENTRAL MT THIS MORNING THEN CONTINUES SOUTH THROUGH SW MT THIS AFTERNOON. SNOW WILL SPREAD ACROSS MOST OF CENTRAL AND NORTH CENTRAL MT THIS MORNING WITH WIDESPREAD IFR/LIFR CIGS/VISIBILITY AND MTN OBSCURATIONS THROUGH EARLY THIS AFTERNOON. LOWER CIGS AND REDUCED VISIBILITY IN SNOW WILL SPREAD INTO SW MT EARLY THIS AFTERNOON AS THE FRONT CONTINUES SOUTHWARD. IN ADDITION TO THE PRECIPITATION...A PERIOD GUSTY N-NW WINDS WILL FOLLOW THE FRONTAL PASSAGE WITH DIMINISHING WINDS LATER THIS AFTERNOON AND EVENING. SLOW IMPROVEMENT WILL DEVELOP BY THIS EVENING...HOWEVER LOWER CLOUDS WILL LIKELY PERSIST THROUGH 06Z AT MOST NORTH CENTRAL MT TERMINALS. HOENISCH && .PRELIMINARY POINT TEMPS/POPS... GTF 34 -12 12 6 / 100 20 20 0 CTB 2 -19 7 1 / 100 30 10 0 HLN 33 0 15 3 / 80 30 20 10 BZN 46 1 17 -3 / 70 30 20 10 WEY 32 -1 12 -9 / 100 100 30 20 DLN 45 -4 11 -4 / 60 20 20 10 HVR 12 -22 -2 -13 / 80 30 10 0 LWT 37 -10 11 -3 / 80 30 20 10 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR MTZ011>014-047-049>051. WINTER STORM WARNING UNTIL 5 PM MST THIS AFTERNOON FOR MTZ009- 010-044>046-048. && SHORT TERM...MPJ LONG TERM...HOENISCH AVIATION...HOENISCH WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 457 AM MST FRI JAN 2 2009 MTZ009-010-044>046-048-031300- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-LIBERTY- EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT- 457 AM MST FRI JAN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING FOR HEAVY SNOW AND GUSTY WINDS IS IN EFFECT UNTIL 5 PM MST. EXPECT 6 TO 9 INCHES ACCUMULATION OVER THE PLAINS WITH ONE TO TWO FEET ACCUMULATION IN THE MOUNTAINS. GUSTY WINDS WILL CAUSE BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY COLD TEMPERATURES WILL COMBINE WITH BREEZY WINDS TO CAUSE WIND CHILL READINGS OF 20 BELOW TO 30 BELOW ZERO SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ011>014-047-049>051-031300- HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-BLAINE- EASTERN TETON-JUDITH BASIN-FERGUS- 457 AM MST FRI JAN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT UNTIL 5 PM MST. EXPECT 3 TO 6 INCHES ACCUMULATION WITH GUSTY WINDS CAUSING AREAS OF BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY COLD TEMPERATURES WILL COMBINE WITH BREEZY WINDS TO CAUSE WIND CHILL READINGS OF 15 BELOW TO 30 BELOW ZERO SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-052>055-031300- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 457 AM MST FRI JAN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A STORM SYSTEM WILL MOVE ACROSS SOUTHWEST MONTANA TODAY BRINGING A LIKELIHOOD OF RAIN AND SNOW TO THE VALLEYS...WITH SNOW IN THE MOUNTAINS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY COLD TEMPERATURES WILL COMBINE WITH BREEZY WINDS TO CAUSE WIND CHILL READINGS OF 10 BELOW TO 20 BELOW ZERO SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 blizzard. Local standard time, as filed.
Heavy snow, wind gusts to 60 mph and visibilities less than one-quarter mile were reported at Oilmont.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150573.